Kansas, 2011

Hail in Kansas, April 9, 2011

April 9, 2011 · NWS ICT · 7 events in 2 counties and zones

An isolated supercell thunderstorm developed along a dry line during the evening hours of April 9th, 2011. As this high based storm tracked to the northeast, it produced hail up to the size of golfballs, mainly across Barton and Rice counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated supercell thunderstorm developed along a dry line during the evening hours of April 9th, 2011. As this high based storm tracked to the northeast, it produced hail up to the size of golfballs, mainly across Barton and Rice counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 9, 6:03 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 9, 6:03 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT SAT APR 9 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION HAZARDS: ISOLATED SEVERE STORM POTENTIAL EAST OF
DRYLINE TONIGHT FOLLOWED BY VERY STRONG SOUTHWEST WINDS DEVELOPING
ACROSS THE AREA ON SUNDAY.

AN ISOLATED STORM DEVELOPING ALONG A DRYLINE NEAR GREENSBURG
KANSAS THIS EVENING MAY IMPACT THE KHUT-KSLN AREAS BETWEEN 01-02Z IF
IT MANAGES TO PERSIST AS IT RACES TOWARD THE NORTHEAST AROUND 45
KNOTS.

SURFACE LOW PRESSURE OVER NORTHWEST KANSAS IS EXPECTED TO MOVE
RAPIDLY EAST-NORTHEAST INTO THE NORTHERN PLAINS AND GREAT LAKES
AREA BY LATE SUNDAY WHILE DEEPENING. DEEP VERTICAL MIXING/STEEP
LOW LEVEL LAPSE RATES BENEATH H7 WIND MAX IN EXCESS OF 70 KNOTS
SUPPORTS STRONG SOUTHWEST WINDS DEVELOPING BY AROUND 17Z ACROSS
THE AREA. WIND GUSTS MAY EXCEED 40 KNOTS AT TIMES ACROSS THE AREA
BEFORE DIMINISHING BY EARLY EVENING.

MCGUIRE

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT SAT APR 9 2011/

DISCUSSION...

TONIGHT:
DRYLINE EXTENDING FROM CENTRAL KS TO WESTERN OK WILL BE THE MAIN
POSSIBLE FOCUS FOR CONVECTION THIS EVENING. SLIGHT BACKING TO WINDS
ON NAM12 IN THE 00Z-03Z WINDOW COULD INCREASE CONVERGENCE. A 90 KT
SOUTHWESTERLY 500 MB WIND MAX WILL BE NOSING NEWD OVER KS FROM NEW
MEXICO. PRONOUNCED MID-UPPER LEVEL DIFFLUENCE IS INDICATED IN THE
500-300 LAYER WHICH MAY PROVIDE BACKGROUND SYNOPTIC SCALE ASCENT.
MLCAPE OF 2500-3500 J/KG ALREADY DEVELOPING WITH PROGGED 45-55KT
DEEP LAYER SHEAR VECTORS ORIENTED CLOSE TO PERPENDICULAR TO DRYLINE.
MLCIN VALUES PROGGED ON NAM TO WEAKEN TO AROUT 15-40 J/KG JUST EAST
OF DRYLINE TOWARD 00Z...WITH MLCIN THEN INCREASING SUBSTANTIALLY
TOWARD 03Z-06Z. CONDITIONAL LOW THUNDERSTORM CHANCES STILL APPEAR
WARRANTED ALONG/E OF DRYLINE GIVEN THE ABOVE FACTORS/PARAMETERS...
ALONG WITH SUPPORT FROM SOME OF THE HRRR RUNS AND GFS WHICH CONTINUE TO
HINT AT CONVECTIVE INITIATION. ANY STORM(S) THAT MANAGE TO DEVELOP
SHOULD BE MORE ISOLATED IN COVERAGE AND SUPERCELLULAR. REGARDLESS OF
WHETHER ANY STORMS DEVELOP OFF THE DRYLINE INTO THIS EVE...THERE WILL
BE A BETTER CHANCE OF THUNDERSTORMS LATE TONIGHT AS MID-LEVEL COOLING/
FORCING SPREAD IN AHEAD OF THE ADVANCING UPPER TROF. ALTHOUGH THESE
STORMS WOULD LIKELY BE MORE LINEAR OR IN CLUSTERS...STILL MAY HAVE A
THREAT OF STRONG WIND GUSTS GIVEN STRONG WIND FIELDS ALOFT SPREADING
IN. SOUTHERLY WINDS WILL REMAIN GUSTY AND THE WINDS/DEWPOINTS WILL KEEP
LOWS MUCH WARMER THAN NORMAL.

SUN:
THERE ARE 2 MAJOR(!) FORECAST HIGHLIGHTS:
1) EXTREMELY DANGEROUS FIRE WEATHER FOR MOST AREAS WITH EXCEPTION BEING
EXTREME SE KS.
2) STRONG SW WINDS THAT WILL APPROACH HIGH WIND WARNING CRITERIA IN MOST
AREAS (ESPECIALLY SC KS).

AN INTENSE...POSITIVELY TILTED MID-UPR TROF VENTURING E FROM THE CENTRAL
ROCKIES TO THE NRN & WRN PLAINS WILL PROMOTE FURTHER INTENSIFICATION OF
THE SFC CYCLONE RACING NE FROM NEBRASKA TO IA/MN BORDER. THIS'LL INDUCE
SW WINDS TO GREATLY INCREASE TO ~30MPH BY ~12N. A WIND ADVISORY HAS BEEN
ISSUED FOR ALL AREAS FROM 12-9PM (TO MATCH WITH THE RED FLAG WARNING NOW
IN EFFECT FOR THIS PERIOD FOR ALL EXCEPT ALLEN...NEOSHO & LABETTE
COUNTIES.) TWO IMPORTANT NOTES: 1) THE SYNOPTIC PATTERN IS QUITE SIMILAR
TO THE HIGH WIND EVENT OF APR 11 2001. 2) THE GFDIS ARE THE HIGHEST I'VE
EVER SEEN (ESPECIALLY FROM KINGMAN TO WICHITA...NEWTON & EL DORADO...TO
COTTONWOOD FALLS WHERE VALUES OF 130-132 ARE LIKELY IN THE AFTERNOON.)
WHILE THE WINDS ARE NOT EXPECTED TO BE AS STRONG AS THE EVENT OF APR 11,
2001...SUSTAINED SPEEDS OF ~40MPH ARE POSSIBLE IN THE AFTERNOON SO STAY
TUNED. THE CHANCES FOR STRONG-SVR TSRA ARE DECREASING WITH BEST CHANCES
OCCURRING IN SE KS WHERE E OF THE DRY LINE. ANY TSRA THAT DEVELOP SHOULD
QUICKLY END EARLY SUN EVENING AS LOWER DECK DRY AIR PUNCHES NE INTO THE
REGION.

SUNDAY NIGHT:
WINDS WILL GREATLY DIMINISH IN THE EVENING AS COLD FRONT APPROACHES THEN
MOVES SE ACROSS KS LATE AT NIGHT.

MON-TUE NGT:
A GREAT START TO THE WORK-WEEK AS HIGH PRESSURE MOVES RAPIDLY E OVER THE
SRN PLAINS. WITH THE HIGH REACHING THE MID-MS VALLEY ~12 NOON TUE WINDS
WILL QUICKLY REASSUME A SLY COMPONENT THAT'LL GRADUALLY STRENGTHEN TUE
AFTERNOON.

WED-FRI NGT:
NEXT CHANCE FOR TSRA IS SCHEDULED TO ARRIVE WED AS A "LEAD" SHORTWAVE
SPRINTS NE OVER THE KS REGION. THE SHORTWAVE WILL SWEEP A COLD FRONT SE
ACROSS KS WED NGT/EARLY THU MORNING. DISAGREEMENTS BETWEEN THE ECMWF &
GFS INCREASE DURING THESE PERIODS...BUT IT DEFINITELY APPEARS THE BEST
CHANCES FOR TSRA WILL OCCUR WED NGT & THU (ESPECIALLY OVER SE KS WHERE
NO BETTER ALIGNED WITH THE LWR-DECK MOISTURE AXIS. GREATEST POTENTIAL
FOR STRONG-SVR TSRA SHOULD OCCUR THU & THU NGT WHEN "PARENT" MID-UPR
DECK TROF IS SCHEDULED TO REACH THE WRN PLAINS THEREBY INDUCING MID-UPR
DIFFLUENCE OVER SC & ESPECIALLY SE KS. IF THE ECMWF VERIFIES BY FORMING
A MID-UPR LOW OVER THE NM/TX BORDER THU MORNING THAT'LL MOVE E OVER OK
THU EVENING/NGT THE CHANCES FOR SVR TSRA WILL INCREASE OVER MOST AREAS
(ESPECIALLY SC & SE KS).

FIRE WEATHER...
STRONG SW WINDS INCREASING TO 30-40 MPH WITH GUSTS ~45 MPH WILL ADVECT
MUCH DRIER AIR NE ACROSS KS SUN...THEREBY PROMOTING EXPLOSIVE FIRE OVER
ALL AREAS (ESPECIALLY CNTRL & SC KS WHERE GFDIS OF 125-132 ARE LIKELY IN
THE AFTERNOON. THESE ARE EASILY THE HIGHEST GFDIS I'VE EVER SEEN & WILL
USE VERY STRONG WORDING IN THE RED FLAG WARNING THAT'LL BE IN EFFECT FOR
ALL BUT EXTREME SE KS FROM 12N-9PM. THE SW WINDS WILL QUICKLY DIMINISH
SUN EVENING...THEREBY LIKEWISE GREATLY DIMINISHING FIRE HAZARDS.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION HAZARDS: GUSTY SOUTH WINDS AND ISOLATED SEVERE STORM
POTENTIAL EAST OF DRYLINE.

LOW PRESSURE EXPECTED TO MOVE FROM NERN CO TO SWRN MN BY 18Z SUN
WHILE SLOWLY STRENGTHENING. THIS WILL KEEP GUSTY SOUTHERLY WINDS
IN PLACE AREA WIDE. GUSTS TO 30-37 KT EXPECTED THIS PM IN
CNTRL/S-CNTRL KS. A SLIGHT DROP OFF IN GUSTS EXPECTED
OVERNIGHT...BEFORE WINDS BECOME SWRLY AND SPEEDS INCREASE TOWARD
MIDDAY SUN. DRYLINE WILL EXTEND FROM CENTRAL KS SWD TO WRN OK THIS
PM INTO TONIGHT...BEFORE SURGING QUICKLY EWD SUNDAY. ISOLATED
SEVERE THUNDERSTORMS MAY DEVELOP JUST EAST OF DRYLINE LATE THIS
PM/EVE. STORM DEVELOPMENT IS CONDITIONAL ON CAP BREAKING AND GIVEN
ANTICIPATED ISOLATED COVERAGE...WILL HOLD OFF MENTION OF TS IN TAFS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  77  43  69 /  30  10   0   0
HUTCHINSON      63  75  42  68 /  30  10  10   0
NEWTON          63  77  43  67 /  40  10  10   0
ELDORADO        64  78  45  68 /  40  10   0   0
WINFIELD-KWLD   67  79  45  70 /  30  10   0   0
RUSSELL         57  70  40  67 /  20  10  20   0
GREAT BEND      57  71  40  67 /  20  10  10   0
SALINA          63  76  43  67 /  30  10  10   0
MCPHERSON       62  75  42  67 /  30  10  10   0
COFFEYVILLE     68  82  53  69 /  20  30  10   0
CHANUTE         67  81  51  68 /  20  30  10   0
IOLA            66  81  50  67 /  20  20  10   0
PARSONS-KPPF    67  81  52  68 /  20  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TO 9 PM CDT SUNDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

RED FLAG WARNING FROM NOON TO 9 PM CDT SUNDAY FOR KSZ032-033-
047>053-067>071-082-083-091>095-098-099.

RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047-
048.

&&
Hazardous weather outlook, Apr 9, 4:07 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT SAT APR 9 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
507 PM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. IF
THUNDERSTORMS DEVELOP...ISOLATED SUPERCELL-TYPE STORMS WOULD BE
FAVORED. THE MAIN THREATS WILL BE LARGE HAIL UP TO 2 INCHES IN
DIAMETER OR GREATER AND DESTRUCTIVE WINDS OF 60 TO 70 MPH.

THERE IS A SLIGHTLY BETTER CHANCE OF THUNDERSTORMS LATE TONIGHT AS
AN UPPER LEVEL STORM SYSTEM APPROACHES. SOME OF THESE THUNDERSTORMS
MAY PRODUCE STRONG WIND GUSTS TO 50 TO 60 MPH.

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM THIS EVENING FOR A
COMBINATION OF GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITY WHICH
WILL RESULT IN EXTREME WILDFIRE DANGER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXTREME FIRE DANGER EXISTS FOR ALL OF CENTRAL AND SOUTH-CENTRAL
KANSAS...AS WELL AS MOST OF SOUTHEAST KANSAS SUNDAY AFTERNOON AND
EVENING. A RED FLAG WARNING IS IN EFFECT ON SUNDAY FOR THESE AREAS
FROM 12 NOON TIL 9 PM. A VERY HIGH FIRE DANGER IS LIKELY FOR ALLEN
NEOSHO AND LABETTE COUNTIES SUNDAY AFTERNOON AND EARLY EVENING.

A FEW THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS ON SUNDAY
AND MAY PRODUCE HAIL UP TO HALF DOLLAR SIZED AND WINDS AROUND 60
MPH.

THUNDERSTORMS ARE POSSIBLE FOR ALL AREAS FROM WEDNESDAY THROUGH
THURSDAY AND OVER MOST OF SOUTHEAST KANSAS THURSDAY NIGHT. THESE
THUNDERSTORMS MAY BE QUITE STRONG WITH NICKEL-SIZED HAIL AND WINDS
AROUND 50 MPH.

A VERY HIGH FIRE DANGER IS LIKELY FOR PRIMARILY CENTRAL AND SOUTH
CENTRAL KANSAS EACH AFTERNOON FROM MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING PRIMARILY
ALONG...AND WEST...OF A LINE FROM WELLINGTON TO COTTONWOOD FALLS..

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/JMC

In the hours before

Local storm report, Apr 9, 5:01 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             BURNS                   38.09N 96.89W
04/08/2011  E1.75 INCH       MARION             KS   TRAINED SPOTTER

            DELAYED REPORT. PING PONG TO GOLFBALL SIZE HAIL WAS
            REPORTED.

&&

BDK
Local storm report, Apr 9, 5:15 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
615 PM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     ROSE HILL               37.57N 97.13W
04/08/2011  E60.00 MPH       BUTLER             KS   TRAINED SPOTTER

&&

BDK
Special weather statement, Apr 9, 7:03 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT SAT APR 9 2011

KSZ047-050-100145-
BARTON-RICE-
803 PM CDT SAT APR 9 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON AND RICE COUNTIES...

AT 759 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF MACKSVILLE...OR 17 MILES
SOUTHEAST OF LARNED...AND MOVING NORTHEAST AT 55 MPH.

QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM.

PEOPLE IN RICE AND SOUTHEASTERN BARTON COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM
MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER
IF SEVERE WEATHER THREATENS.

KETCHAM

The radar

The Wichita radar (KICT), 120 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Barton

When
April 9, 7:34 PM CST
Where
Barton County, 5.55 mi S of Ellinwood
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.270, -98.570

A storm chaser reported the large hail.

Hail, Barton

When
April 9, 7:35 PM CST
Where
Barton County, 6.87 mi SE of Ellinwood
Measured
1.5 in hail
Reported by
Public
Coordinates
38.280, -98.490

Hail, Barton

When
April 9, 7:36 PM CST
Where
Barton County, 5.53 mi S of Ellinwood
Measured
1.75 in hail
Reported by
Public
Coordinates
38.270, -98.580

Hail, Rice

When
April 9, 7:45 PM CST
Where
Rice County, 0.88 mi NE of Silica
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.360, -98.440

Wind gusts to 50 mph accompanied the hail.

Hail, Rice

When
April 9, 7:46 PM CST
Where
Rice County, 1.29 mi WNW of Silica
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.360, -98.470

Hail, Rice

When
April 9, 7:56 PM CST
Where
Rice County, 6.86 mi SE of Bushton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.450, -98.310

Hail, Rice

When
April 9, 8:02 PM CST
Where
Rice County, 3.97 mi SW of Geneseo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.479, -98.201

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289391, 289393, 289394, 289396, 289397, 289398, 289402.